Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2023, 1:49 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 1:49 PM CDT (18:49 UTC)
- Expired
- May 12, 2023, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greeley County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:06 PM CDT, 43 minutes earlier.
Area forecast discussion, May 12, 1:06 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 106 PM CDT Fri May 12 2023 .DISCUSSION...(Today through Thursday) Issued at 352 AM CDT Fri May 12 2023 Key Messages: * There is a relatively short window for severe storms this afternoon and early evening, mainly across portions of Nebraska. Hail, wind, and tornadoes are all possible. * Possibly some lingering showers in our north on Saturday and some weak t-storms on Sunday, but many spots will stay dry through the weekend. * Not "guaranteed" dry, but rain chances are pretty low Monday through Wednesday. * Temperatures trend warmer through the week, and thunderstorm chances return Thursday into Friday. Details: The main focus on this forecast is the thunderstorm threat for today. We should continue to see scattered thunderstorms percolate across portions of the area this morning as vertically stacked low pressure system slowly moves eastward. Early in the day, storms should be mostly non-severe with only small hail and localized gusty winds. By early in the afternoon (possibly as early as 1-2pm), storms are expected to intensify with improving lapse rates and instability. Deep layer shear is not outstanding, but would be sufficient for supercells producing hail and damaging wind. More importantly, low-level shear and instability would support a tornado threat with any discrete storms that develop near or ahead of the surface low. Several tornadoes were observed in western KS yesterday in a somewhat similar environment. The severe risk today favors areas north of I-80, primarily in the 1-7pm timeframe. Some storms may linger into the evening, but the main threat should quickly shift to our east by then. Some showers or weak thunderstorms remain possible Saturday and Sunday in the weak cold advection as the low pushes to our east. The upper pattern remains "messy" as we head into early next week. We cannot totally rule out a few showers on just about any day, but ensembles strongly favor below-normal rain totals. Temperatures start off near-normal early in the week, gradually warming through the week as ridging builds over the western CONUS. Slightly better chances for rain and thunderstorms return Thursday into next Friday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1205 PM CDT Fri May 12 2023 CIGS have improved over the past couple of hours and expect prevailing MVFR CIGS for the remainder of the afternoon into evening hours. Continue to expect mostly cloudy skies, however, but with bases closer to 5KFT as indicated in model soundings. In addition, as the lapse rates steepen, expect the possibility for a few TSRAs to develop near the terminals, and have a VCTS mention at both terminals for several hours either side of 13/00Z. Thereafter...winds will shift overnight as the upper level low tracks east...becoming west northwest by daybreak Saturday. While models are hinting at some fog development towards daybreak as well, directional component of the wind is unfavorable, and just reintroduced MVFR CIGS after 13/06Z...with a few wrap around showers and a VCSH mention as well after 13/11Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Rossi
Hazardous weather outlook, May 12, 4:16 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 416 AM CDT Fri May 12 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 416 AM CDT Fri May 12 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms remain possible this morning, mainly over portions of central Nebraska. Severe weather is not expected during the morning, but a few strong storms with gusty winds and small hail are possible. Some storms are expected to become severe this afternoon as they continue to move to the northeast. Hail to the size of golf balls, isolated tornadoes, and wind gusts over 60 MPH are possible. The main threat area is northeast of a line from Loup City to Grand Island to Geneva, and the main timeframe for severe storms is 1pm to 7pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are low-end chances for a few non-severe thunderstorms Sunday evening. After a mostly dry week, chances for thunderstorms increase again Thursday and Thursday night. The .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 12, 12:29 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1229 PM CDT Fri May 12 2023
NEZ039-046-121800-
Valley NE-Sherman NE-
1229 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern Valley
and northwestern Sherman Counties through 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loup City, or 23 miles southwest of Ord, moving northwest at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Arcadia around 1240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 9921 4128 9899 4121 9908 4124 9921
TIME...MOT...LOC 1728Z 146DEG 39KT 4129 9910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RossiSpecial weather statement, May 12, 1:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
133 PM CDT Fri May 12 2023
NEZ039-121900-
Valley NE-
133 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Valley
County through 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving northwest at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Hartsuff State Park around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4174 9899 4161 9882 4150 9894 4156 9921
4174 9921
TIME...MOT...LOC 1832Z 130DEG 37KT 4160 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:23 PM CDT | Special Weather Statement | GID | Furnas, Gosper | 52 min |
| May 11, 8:40 PM CDT | Special Weather Statement | GID | Franklin | 50 min |
| May 11, 8:58 PM CDT | Areal Flood Advisory | GID | Furnas | 2 hr |
| May 11, 9:10 PM CDT | Special Weather Statement | GID | Webster | 50 min |
| May 11, 9:28 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 47 min |
| May 11, 9:38 PM CDT | Areal Flood Advisory | GID | Franklin | 100 min |
| May 11, 9:59 PM CDT | Special Weather Statement | GID | Adams, Webster | 46 min |
| May 11, 10:38 PM CDT | Special Weather Statement | GID | Buffalo, Hall, Sherman, Valley | 52 min |
| May 12, 12:29 PM CDT | Special Weather Statement | GID | Valley | 31 min |
| May 12, 1:33 PM CDT | Special Weather Statement | GID | Valley | 27 min |
| May 12, 1:35 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 25 min |
| May 12, 2:17 PM CDT | Severe Thunderstorm Warning | GID | Valley | 43 min |
| May 12, 2:26 PM CDT | Special Weather Statement | GID | Nance | 34 min |
| May 12, 2:28 PM CDT | Tornado Warning | GID | Greeley | 17 min |
| May 12, 2:33 PM CDT | Tornado Warning | GID | Merrick, Nance | 27 min |
| May 12, 2:54 PM CDT | Tornado Warning | GID | Merrick, Polk | 36 min |
| May 12, 3:08 PM CDT | Special Weather Statement | GID | Greeley | 22 min |
| May 12, 3:14 PM CDT | Special Weather Statement | GID | Polk | 16 min |
| May 12, 3:17 PM CDT | Tornado Warning | GID | Nance | 28 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 24 min |
| May 12, 3:26 PM CDT | Tornado Warning | GID | Merrick, Nance, Polk | 34 min |
| May 11, 8:30 PM CDT | Special Weather Statement | GID | Jewell | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.